FORT WILLIAM FIRST NATION – October 30, 2026
Anishinabek Police Service has issued a drug alert for Fort William First Nation after two suspected poisonings in a five-day period.
Police said they are concerned a more potent substance may be circulating in the community. The exact cause of the incidents remains unknown. Officers noted that unregulated drugs can contain unexpected substances, making their strength and effects difficult to predict.
The warning applies to people who use drugs in the First Nation and to those around them. Anishinabek Police said frontline officers carry naloxone and are prepared to respond. The same caution has relevance in Thunder Bay, where the district health unit has repeatedly described a toxic unregulated drug supply that can include opioids or other substances mixed in without the user’s knowledge.
Police listed several precautions. They advised people not to use alone and to take turns so someone is able to recognize an emergency and call for help. Those who use alone were told to make a safety plan in advance, tell someone beforehand, arrange check-ins, and consider contacting the National Overdose Response Service before using. Mixing substances, including alcohol, was discouraged. Officers also recommended starting with a low amount and going slowly because the contents of unregulated drugs are unpredictable.
Carrying naloxone and knowing how to use it was emphasized, with a suggestion that people consider keeping multiple doses on hand. Anyone who suspects a drug poisoning should call 911 immediately, even if naloxone has already been given. Naloxone can temporarily reverse an opioid overdose, but it does not replace emergency medical care. Dispatchers can provide further instructions while help is on the way. People at the scene are encouraged to stay with the person until responders arrive.
The Good Samaritan Drug Overdose Act provides protection from simple drug possession charges when evidence is obtained because someone sought emergency help or remained at the scene. The protection covers the person seeking help, the person experiencing the overdose, and others present when help arrives. It does not cover outstanding warrants, trafficking, or other unrelated offences.
Free naloxone kits are available through participating pharmacies. The Thunder Bay District Health Unit’s Superior Points Harm Reduction Program also supplies free nasal naloxone kits and offers overdose awareness training. The program can be reached at 807-621-7861 or 1-888-294-6630.
For people who want to stop using, several local options exist. Rapid Access Addictions Medicine (RAAM) services in Thunder Bay accept self-referrals and walk-ins for people aged 16 and older. Assessments, counselling, and referrals are available, and clinicians can prescribe medications that help with opioid addiction. Sites include NorWest Community Health Centres and Dilico. The RAAM line is 807-626-8478.
St. Joseph’s Withdrawal Management provides medically supported withdrawal care. ConnexOntario offers free, confidential treatment information and referrals around the clock. Fort William First Nation’s own Addictions and Wellness program assists community members with treatment referrals, counselling, and aftercare.
Indigenous people seeking cultural support can ask about access to Elders, traditional healing, and community connections as part of their care. Some RAAM services list traditional healers among available supports.
The alert arrives against a longer background of concern in the community. Fort William First Nation declared a state of emergency in July 2024 related to opioid drugs, violence, and the flow of substances into the reserve. Chief Michele Solomon has previously described the community’s proximity to Thunder Bay as leaving it exposed to drug trafficking and associated activity. Police and community services have conducted multiple enforcement actions in the years since, including seizures of cocaine, fentanyl, and other drugs, yet the supply has remained a persistent issue.
Thunder Bay district has recorded some of the highest opioid-related death rates in Ontario in recent years. Local health officials have linked many of those deaths to the unpredictable contents of the unregulated market. The two recent suspected poisonings in Fort William First Nation fit the pattern police and health units have described across the region: substances whose potency cannot be known until they are used.
Anishinabek Police did not release further details about the two incidents that prompted the alert. No specific substance was identified, and no additional information was provided about the condition of the people involved. The service’s message focused on immediate harm reduction steps and on the availability of help for those who want it.
People who use drugs, and those who live with or around them, were urged to treat the current supply as higher risk than usual until more is known. Officers said they want people to call 911 without hesitation if something goes wrong.
The National Overdose Response Service remains available at 1-888-688-6677 for anyone who would otherwise use alone. Callers can receive free, confidential support before and during use.
For now, the police warning stands as a reminder that the contents of street drugs in the area continue to change without notice. Two suspected poisonings in five days were enough for Anishinabek Police to issue the alert. Health services in both Fort William First Nation and Thunder Bay say the same advice applies on either side of the boundary.
Discover more from RL News
Subscribe to get the latest posts sent to your email.


